Custom Search

News

Sunday 01 January 2006

Ziprasidone- and lithium-induced neuroleptic malignant syndrome.

By: Borovicka MC, Bond LC, Gaughan KM.

Ann Pharmacother 2006 Jan;40(1):139-42

OBJECTIVE: To report a case of ziprasidone- and lithium-induced neuroleptic malignant syndrome (NMS). CASE SUMMARY: A 47-year-old white male with a history of schizoaffective disorder was admitted to the hospital due to an exacerbation of severe mania. He had been taking lithium 450 mg twice daily and divalproex sodium 750 mg/day. On hospital day 2, ziprasidone 80 mg twice daily was added, and as-needed doses of intramuscular ziprasidone 20 mg and lorazepam 2 mg were used for agitation. On day 6, the patient developed hyperthermia (39.4 degrees C), elevated creatine kinase 26,000 units/L and white blood cell (WBC) count (20.7 x 10(3)/microL), myoglobinuria, hypotension (68/40 mm Hg), altered mental status, and tachypnea (28 breaths/min). This case is notable for the absence of muscle rigidity, which presents in greater than 90% of patients with NMS taking traditional antipsychotics. DISCUSSION: This case of ziprasidone- and lithium-induced NMS is of probable cause, as determined by the Naranjo probability scale. The patient presented with symptoms consistent with NMS 4 days after initiation of ziprasidone and lithium. The majority of NMS cases present with the core features of hyperthermia, muscle rigidity, and elevated CK levels. Other frequently seen symptoms include altered mental status, tachypnea, tachycardia, elevated WBC count, hypotension, diaphoresis, and myoglobinuria. Our patient presented with 2 of the core symptoms, but did not develop muscle rigidity at any time. NMS criteria include muscle rigidity as one of the major presenting symptoms. Recent literature suggests that perhaps NMS due to novel antipsychotics presents with less muscle rigidity than is seen with traditional agents due to their lower affinity for the dopamine D2 receptor. CONCLUSIONS: This case illustrates that NMS due to the novel antipsychotic ziprasidone may present with many of the core symptoms of the syndrome, but possibly less muscle rigidity than is seen with traditional agents.

Use of this site is subject to the following terms of use